Alert archive / North Dakota / Heat Advisories in 2021

Heat Advisory 4, NWS Bismarck, ND

August 15, 20219 counties in North Dakota

NWS Bismarck, ND issued this heat advisory at Aug 15, 2021, 1:17 PM CDT for 9 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 1:17 PM CDT (18:17 UTC)
Expired
Aug 15, 2021, 7:00 PM CDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Foster County, ND, Kidder County, ND, McHenry County, ND, Mercer County, ND, Oliver County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS73 KBIS 151817
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
117 PM CDT Sun Aug 15 2021

NDZ012-013-019>023-025-034>036-160000-
/O.NEW.KBIS.HT.Y.0004.210815T1817Z-210816T0000Z/
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-
Including the cities of Carrington, Mandan, Rugby, Center,
Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner,
Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn,
Garrison, Turtle Lake, and Goodrich
117 PM CDT Sun Aug 15 2021 /1217 PM MDT Sun Aug 15 2021/

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT/6 PM MDT/ THIS EVENING...

* WHAT...Heat index values up to 105.

* WHERE...Portions of north central, south central, and southeast 
  North Dakota.

* WHEN...Until 7 PM CDT/6 PM MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Gale
2 follow-up statements
056 
WWUS73 KBIS 152112
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
412 PM CDT Sun Aug 15 2021

NDZ012-013-019>023-025-034>036-160000-
/O.CON.KBIS.HT.Y.0004.000000T0000Z-210816T0000Z/
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-
Including the cities of Carrington, Mandan, Rugby, Center,
Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner,
Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn,
Garrison, Turtle Lake, and Goodrich
412 PM CDT Sun Aug 15 2021 /312 PM MDT Sun Aug 15 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT/6 PM MDT/ THIS 
EVENING...

* WHAT...Heat index values up to 105.

* WHERE...Portions of north central, south central, and southeast 
  North Dakota.

* WHEN...Until 7 PM CDT/6 PM MDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out of 
the sun, and check up on relatives and neighbors.

&&

$$

Hamilton
435 
WWUS73 KBIS 160002
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
702 PM CDT Sun Aug 15 2021

NDZ012-013-019>023-025-034>036-160115-
/O.EXP.KBIS.HT.Y.0004.000000T0000Z-210816T0000Z/
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-
Including the cities of Carrington, Mandan, Rugby, Center,
Steele, Fessenden, Hazen, Underwood, Harvey, Drake, Towner,
Bismarck, Velva, Beulah, Tappen, Wilton, Mcclusky, Washburn,
Garrison, Turtle Lake, and Goodrich
702 PM CDT Sun Aug 15 2021 /602 PM MDT Sun Aug 15 2021/

...HEAT ADVISORY HAS EXPIRED...

Heat indices will continue to fall through the evening.

$$

Hamilton

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Aug 15, 12:30 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 15, 12:30 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1230 PM CDT Sun Aug 15 2021

.UPDATE...
Issued at 1221 PM CDT Sun Aug 15 2021

No major changes with this update. Smoke will slowly move into the
west this afternoon, with a greater push expected late tomorrow
morning/early afternoon which will likely result in smoke across
much of the CWA.

UPDATE Issued at 917 AM CDT Sun Aug 15 2021

Main changes with this update were to upgrade patchy smoke to
areas of smoke across the west this afternoon due to visibility
observations across Montana and thickness appearance on satellite.
Smoke is already moving into far western North Dakota, with Beach
down to 7 miles. The other change was to expand the slight chance
of thunderstorms this afternoon slightly west into the
Bismarck/Mandan area in accordance with NAMNEST which handled this
setup yesterday pretty well. Dewpoints are also higher across
south central North Dakota today than yesterday with the presence
of southerly flow.

UPDATE Issued at 630 AM CDT Sun Aug 15 2021

Thunderstorms with low level jet are well east of the area, so
have removed any remaining precipitation chances over the southern
James River Valley. Otherwise, going forecast remains in good
shape.

&&

.SHORT TERM...(Today and tonight)
Issued at 348 AM CDT Sun Aug 15 2021

Current surface analysis places high over the Great Lakes with
trough dipping through Manitoba into southern Saskatchewan. Upper
level analysis places broad ridge over the western CONUS, with a
few subtle waves pushing through. Over our area, low level jet has
resulted in a few thunderstorms developing just to the south/east
of our area, but so far quiet weather continues over our neck of
the woods.

For today, a quiet start to the day is expected, but eventually
our first concern will start pushing into western parts of the
area...smoke. Models have been rather consistent with starting to
nudge smoke back into our area today through tomorrow, possibly
in two separate surges.

Our next concern is hot temperatures. With the ridge being the
dominating feature over the area, hot temperatures will remain. We
should be even warmer than yesterday given the ridge will be
positioned a little further east. Highs in the triple digits will
be common. This will also result in very low humidity values over
much of the area, with minimum values in the teens over the west
and parts of central North Dakota.

Later this afternoon into this evening a short wave passing
through may result in a few thunderstorms developing over eastern
portions of our area where the atmosphere will have a little more
moisture to work with.

.LONG TERM...(Monday through Saturday)
Issued at 348 AM CDT Sun Aug 15 2021

Another hot day on Monday with most locations pushing into the
triple digits for highs as ridge passes over. Winds speeds may be
a bit higher bringing near critical fire weather conditions to
the west, possibly also into the north central. As mentioned
earlier, smoky skies are on tap to return. Still some question on
how much this could affect temperatures, but even if it did cool a
couple of degrees it will still be very hot.

Changes start coming to the forecast on Tuesday as a Pacific
trough pushes onshore and deepens. The timing for this has
appeared to slow down a bit, thus another hot day looks to be on
tap. As the day goes into evening, thunderstorm chances will be on
the increase with the approaching trough and deepening surface low
in the region. Exact position of some key features do remain in
question, though.

For the remainder of the week, cooler air works its way into the
area. Unsettled pattern remains, with precipitation chances
continuing through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Aug 15 2021

Mainly VFR conditions through the 18Z TAF period, with the main
forecast concerns being smoke moving in from Montana and the
slight chance for some thunderstorms across central and eastern
North Dakota late this afternoon into the evening. Smoke will
mainly be confined to western North Dakota this afternoon and southwestern
North Dakota overnight, with the possibility for smoke to spread
into all of western and central North Dakota during the day
tomorrow. How widespread smoke becomes and how low visibilities
are degraded will need to be monitored. Confidence with
thunderstorms this afternoon remains very low, and therefore
mention has been left out of the TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Gale
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...Gale
Hazardous weather outlook, Aug 15, 12:34 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1234 PM CDT Sun Aug 15 2021

NDZ001>005-009>012-017>021-031>034-040>044-161745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-
Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-
1234 PM CDT Sun Aug 15 2021 /1134 AM MDT Sun Aug 15 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions possible over western and
portions of central North Dakota on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ013-022-023-025-035>037-045>048-050-051-161745-
Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1234 PM CDT Sun Aug 15 2021 /1134 AM MDT Sun Aug 15 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms possible late this afternoon and this
evening. Severe weather is not expected at this time, though some
small hail and gusty winds will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near critical fire weather conditions possible over western and
portions of central North Dakota on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:29 PM CDTSpecial Weather StatementBISLogan31 min

Nearby

Heat Advisories in North Dakota, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.